Pills And Potions That Pile On The Pounds

Home » Health & Wellbeing » Pills And Potions That Pile On The Pounds

Pills and potions can be wonderful things. They ease pain, eliminate infection, lift mood, reduce indigestion, reduce blood pressure, or with the right dose and combination, can have just about any other effect on the human body that it is possible to have. They make my job considerably easier and it is often tempting to bask in their reflected glory with the patient thanking me for being so wonderful, when in fact it is the medication that has done all the hard work.

The trouble is that all medications come with side effects (have you ever read the list of possible side effects of paracetamol?), and very often managing these or finding alternative medications that do not pose the same problems is as challenging as dealing with the patient’s original issue. Unfortunately one very common side effect of numerous medications that prompts my patients to return with stern faces and very reasonable questions is ‘weight gain’.

So if you are doing well with developing your Spirit controlled appetite, you’ve sorted any emotional eating, have been exercising appropriately and the weight just won’t come off, it may be that you are taking prescription medication that is sabotaging your efforts. Time for a look at the biggest offenders:

Steroids

Used for many inflammatory and allergic type conditions, steroids are now an essential part of any doctor’s prescribing. From hay fever and breathing problems to inflammatory bowel disorders or arthritis and beyond, countless people all over the UK are taking steroids – sometimes in large doses – every day. Most doctors don’t like prescribing them because of their many side effects and will only do so as a last resort, unfortunately I still find myself turning to them for help with my patients on a daily basis.

It is beyond the scope of this article for me to go through every possible situation in which your doctor may suggest steroid based drugs and to list all the feasible alternatives, suffice it to say that if you are taking steroids regularly and are struggling to lose weight then a talk through your options with your doctor may well be appropriate!

Beta Blockers

Beta blockers are used mainly for treatment of high blood pressure, but also for some heart conditions and in anxiety. They are well worth a mention in this context because they do slow your metabolic rate and therefore make it difficult to lose weight, and the recommended protocol for treating blood pressure in particular has changed in recent years so that changing from beta blockers to another medication may be recommended.

Until a few years ago beta blockers were one of the first things doctors would prescribe when attempting to reduce a patient’s blood pressure, but based on some research recently our prescribing guidelines were altered and now beta blockers are one of the last things to prescribe. They are still effective at lowering blood pressure, and the advice to GPs at the time of the new guidelines was that if someone had normal blood pressure on their current combination of blood pressure lowering medications then there was no need to change their prescription, even if they were on beta blockers. They are still a good treatment for anxiety and are frequently prescribed for this also.

So if you are taking beta blockers and struggling with your weight then it is highly likely that your GP will be more than happy to suggest alternatives.

Calcium Channel Blockers

Also intended mainly to treat high blood pressure, calcium channel blockers such as amlodipine, felodipine or lercanidipine can cause weight gain, largely through fluid retention. Strictly speaking this isn’t ‘real’ weight as it is fluid rather than fat that you are gaining, but it does little for your state of mind on the scales!

Hormone Based Contraception

Famous for its association with weight gain, progesterone that is found in most hormone based contraceptives causes a great deal of concern among my younger female patients. In my experience the contraceptive injection is the one most associated with weight gain, although all the other forms of the hormone also have the potential to increase your weight. There are some combined oral contraceptive pills that are designed to not have this problem, the manufacturers of yasmin in particular claim that weight gain is not an issue.

Antidepressants

Most antidepressants can potentially cause you to gain weight, the biggest culprit in this category is mirtazapine, otherwise known as zispin. Do you still need to be on antidepressants? (If you do, then please keep taking them!)

Antipsychotic Medication

This includes most medications that are used to treat the more serious mental illnesses including schizophrenia etc. There is not much scope for change here because if you need antipsychotic medication then most of them potentially cause weight gain. It is still worth mentioning to your doctor if you are concerned, they may have some suggestions.

Migraine Treatments

One of the treatments intended to prevent migraines, pizotifen, can cause weight gain. It may be worth having another look at what may be causing your migraines and seeing if you can do without it – only after discussing this with your doctor who knows you, obviously.

This is not the complete list of medications that may have ‘weight gain’ listed as a possible side effect, but these are the most common ones that cause a problem. So if you are struggling with your weight and are taking any of the above, or any other medication that lists weight gain as a side effect when you read the small print, then do feel free to make an appointment with the doctor who prescribed them for you, or your GP if your hospital specialist is difficult to get hold of, and talk through your options.

You may be advised that in your case it is necessary to continue your medication, and if so I would strongly recommend following that advice. Also, please do not stop taking any prescription medication because you have read that it may cause weight problems on this or any other website! Seek personal advice from a health professional who knows you, and consider alternatives to medication such as counselling for depression or exercise and dietary changes for blood pressure if you feel you can.

If you seek advice and end up staying on your medication then do not be discouraged – if you eat and drink the Fit For Life Forever way and get moderate exercise then the pounds should melt away anyway, albeit slightly more slowly than they would have without the drugs. Keep up the good work and you should still see results.

Comments

  1. Andrew Cain on June 24, 2016 at 2:24 pm said:

    What is the point o. Point of putting a person on Lercanidipine with Clopidogrel after a moderate stroke, knowing that Lercanidipine causes weight gain by retention of water. Especially when person was on Captopril plus Burinex for approx. 25yrs for Hypertension before they were stopped suddenly by Consultant Cardiologist person sent to see because he had suddenly started having Blackouts.After being off those pills and seeing Neurologist(who found scarring on brain and thinning blood vessels) blackouts continued interfering with treatment for bowel and urinary problems treatment for which had being going on for years. Approximately 1-2yrs ago person had to go back onto Hypertension pills before moderate stroke occurred and Stroke Doctor put person in his 60s on said Lercanidipine Hydrochloride 10m.g. Along with Clopidogrel 75mg. Person was put on SImvastatin in 1990s when they were introduced and presently takes 1 at night at 40m.g yet reading leaflet as vice versa Lercanidipine and SImvastatin can effect each other. It makes person wonder why after all years of taking Burinex when put on such Hypertension tablet no consideration was given to weight gain( water retention) after all years of previous treatment on Captopril along with Burinex although nowadays Hypertension is nothing like it was years before.His concern is after being put on these pills for stroke, there is some breathlessness and weight, whilst he waits for urology operation.

Leave a Reply

Your email address will not be published. Required fields are marked *

Fit for Life Forever

Recent Posts

Get in Touch

tel: (0845) 223 3079

email: office@fitforlifeforever.org
facebook: Fit For Life Forever

Get the Newsletter

First Name (required)

Last Name (required)

Email Address (required)

A wordpress theme from BWThemes | Site built by It's All Nice